Illinois, 2008

Flash Flooding and Lightning Strikes in Illinois, July 7, 2008

July 7, 2008 · NWS ILX · 4 events in 4 counties and zones

Thunderstorms developed and moved across parts of central Illinois during the early morning hours of 7/7/08. Locally heavy rainfall of between 2 and 4 inches was observed in a few locations, particularly across DeWitt and Piatt counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Thunderstorms developed and moved across parts of central Illinois during the early morning hours of 7/7/08. Locally heavy rainfall of between 2 and 4 inches was observed in a few locations, particularly across DeWitt and Piatt counties. Two thunderstorms, one near Peoria and the other in southern Champaign County produced lightning strikes which caused damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 7, 2:30 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 7, 2:30 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
330 AM CDT MON JUL 7 2008

.DISCUSSION...
ISSUED 317 AM CDT MON JUL 7 2008
ONGOING CONVECTION ACROSS THE CWA THIS MORNING FILLING IN SOMEWHAT
TO THE EAST AND WILL BE THE FIRST ISSUE FOR THE FORECAST...AS TO
THE DURATION OF THE PRECIP. NEXT PROBLEM WITH THE FCST IS AN
APPROACHING FRONT...AND JUST HOW FAR IT MAKES IT THROUGH THE FA
BEFORE STALLING AND BECOMING ANOTHER FOCUS FOR CONTINUED PRECIP.
BESIDES ALL THAT...TEMPS ON A REBOUND AS SUMMER FINALLY APPEARS TO
BE SETTLING IN WITH TEMPS IN THE UPPER 80S AND LOWER 90S THROUGH
THE MED RANGE OF THE FORECAST. ECMWF STILL THE PREFERRED MODEL
FURTHER OUT...AND USING THE NAM/WRF AND THE RUN IN THE SHORTER
TERM.

SHORT TERM...TODAY AND TOMORROW...
RUC ACTUALLY REFLECTING THE PRECIP ACTIVITY SPREADING IN COVERAGE
THIS MORNING...IF ONLY A LITTLE TOO FAR TO THE NORTH. RUC REDUCING
COVERAGE CONSIDERABLY BY 15Z. WILL PUSH HIGH CHANCES TO THE
NE...BUT KEEP THE SW RELATIVELY DRY. CLEARING OUT THE AREA LATER
THIS AFTERNOON...BUT KEEPING SOME LOW CHANCE POPS IN THE OVERNIGHT
HOURS FOR ANY PREFRONTAL ACTIVITY THAT MAY MAKE IT INTO THE FAR
NRN TIER OF THE CWA BEFORE 12Z. FOR TOMORROW...TEMPS EVER SO SLIGHTLY
HIGHER AHEAD OF THE APPROACHING FRONT. SPEED OF FRONT MAY RESULT
IN A DROP OF MAX TEMPS IN THE NW...WHERE PRECIP MAY ARRIVE EARLIER
INHIBITING MAX HEATING. PRECIP SLOWLY MAKING ITS WAY THROUGH
TOMORROW NIGHT AS THE FRONT GETS INTO MORE AND MORE PARALLEL FLOW.

LONG TERM...WEDNESDAY THROUGH FRIDAY...
THOUGH 06Z NAM/WRF PUSHES THE FRONT EVEN FURTHER TO THE SOUTH THAN
THE 00Z RUN...SFC BOUNDARY IS STILL UNCOMFORTABLY CLOSE TO WARRANT
PULLING POPS COMPLETELY SOUTH OF I-70. BEYOND WED
HOWEVER...FORECAST DRY AS ILX ENDS UP IN MORE OF A RIDGING PATTERN
FOR THE MIDWEST.

HJS
&&

.AVIATION...
ISSUED 1110 PM CDT SUN JUL 6 2008

CONVECTION CHANCES AND COVERAGE OVERNIGHT CONTINUES TO BE THE MAIN
FORECAST CHALLENGE. SMALL CLUSTER OF STORMS ACRS EAST CENTRAL IOWA
TRACKING EAST SHOULD STAY JUST NORTH OF PIA AND BMI BUT AM CONCERNED
ABOUT ADDL DVLPMT AT THE SRN END OF THE COMPLEX WHICH MAY SHIFT THE
AREA OF STORMS A BIT FURTHER SOUTHEAST INTO OUR NRN FCST AREA. AREA
OF STORMS HAS SHOWN A DECREASING TREND AS IT MOVES ACRS EXTREME
ERN IOWA AS IT ENCOUNTERS A FAIRLY SUBSTANTIAL WARM LAYER DEPICTED
ON THE DVN AND ILX SOUNDINGS THIS EVENING. HOWEVER...STILL QUITE
A BIT OF INSTABILITY ABOVE 850 MB AND SOME OF THAT WL BE REALIZED
DURING THE ERLY MRNG HOURS WITH SCT CONVECTION...ESP ACRS THE
NRN TAF SITES. WL INCLUDE A TEMPO GROUP FOR A COUPLE OF HOURS AT
PIA AND BMI TO TAKE INTO ACCOUNT A MORE SELY TRACK TO THE CURRENT
CLUSTER OF STORMS. MAIN THREAT WITH THESE STORMS WILL BE WITH
TORRENTIAL RAINFALL AND FREQUENT LIGHTNING.

FURTHER EAST AND SOUTH THE PICTURE BECOMES A BIT MORE COMPLICATED
WITH THE LATEST SFC ANALYSIS INDICATING THE BEST MOISTURE CONVERGENCE
HAS SHIFTED INTO EASTERN IL AHEAD OF A WEAK WARM FRONT OVR SW IL.
WL MAKE A LAST MINUTE DECISION ON THE RMDR OF THE TAF SITES FOR
THE OVERNIGHT HOURS AS WHETHER TO INCLUDE A TEMPO GROUP OR VCTS.
WITH THE INCREASE IN LOW LVL MOISTURE...FOG AND HAZE WL LIMIT
VISIBILITIES OVERNIGHT IN ADDITION TO ANY CONVECTION WHICH MAY
PASS THROUGH. AT THIS POINT...IT APPEARS THE NORTHERN FCST AREA WL
SEE SOME PATCHY MVFR VSBYS IN FOG/HZ. SCATTERED CONVECTION CHANCES
WILL HOLD AT LEAST THRU THE MID MORNING HOURS MONDAY BEFORE THE
WARM FRONT SHIFTS NORTHEAST OF THE AREA BY AFTN. WL CARRY VCTS
ACRS THE NORTH IN THE MRNG AND THEN KEEP THE REMAINDER OF THE
PERIOD DRY. SFC WNDS WL BE LIGHT SELY TNT WL BECOME SW BY LATE
MONDAY MORNING WITH A FEW GUSTS APPRCHG 20KTS DURING THE AFTN.

SMITH
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 6, 2:17 PM CST, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
317 PM CDT SUN JUL 6 2008

ILZ027>031-036>038-040-041-071100-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
317 PM CDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

AN UPPER-LEVEL DISTURBANCE WILL BRING A CHANCE OF THUNDERSTORMS
INTO NORTH CENTRAL ILLINOIS TONIGHT. NONE OF THE STORMS ARE
EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON MONDAY...AS A LOW
PRESSURE SYSTEM APPROACHES FROM THE WEST.

THUNDERSTORM CHANCES WILL INCREASE MARKEDLY ON TUESDAY...AS A
COLD FRONT SINKS INTO THE REGION FROM THE NORTHWEST. THERE IS A
SLIGHT RISK OF SEVERE STORMS TUESDAY AND TUESDAY NIGHT. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

ILZ047-049-050-071100-
CASS-MORGAN-SCOTT-
317 PM CDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

AN UPPER-LEVEL DISTURBANCE WILL BRING A CHANCE OF THUNDERSTORMS
INTO CENTRAL ILLINOIS TONIGHT. NONE OF THE STORMS ARE EXPECTED TO
BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON MONDAY...AS A LOW
PRESSURE SYSTEM APPROACHES FROM THE WEST.

THUNDERSTORM CHANCES WILL INCREASE MARKEDLY ON TUESDAY...AS A
COLD FRONT SINKS INTO THE REGION FROM THE NORTHWEST. THERE IS A
SLIGHT RISK OF SEVERE STORMS TUESDAY AND TUESDAY NIGHT. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS.

THE ILLINOIS RIVER WILL REMAIN IN FLOOD AT BEARDSTOWN AND POINTS
DOWNSTREAM THROUGH THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

ILZ042>046-048-051>057-061>063-071100-
CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS-EDGAR-
LOGAN-MACON-MENARD-MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION-
317 PM CDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

AN UPPER-LEVEL DISTURBANCE WILL BRING A CHANCE OF THUNDERSTORMS
INTO CENTRAL ILLINOIS TONIGHT. NONE OF THE STORMS ARE EXPECTED TO
BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON MONDAY...AS A LOW
PRESSURE SYSTEM APPROACHES FROM THE WEST.

THUNDERSTORM CHANCES WILL INCREASE MARKEDLY ON TUESDAY...AS A
COLD FRONT SINKS INTO THE REGION FROM THE NORTHWEST. THERE IS A
SLIGHT RISK OF SEVERE STORMS TUESDAY AND TUESDAY NIGHT...MAINLY
NORTH OF I-70. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
HAZARDS. HEAVY RAIN WILL ALSO BE POSSIBLE...WITH THE POTENTIAL FOR
MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

ILZ066>068-071>073-071100-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
317 PM CDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UPPER-LEVEL DISTURBANCE WILL BRING A CHANCE OF THUNDERSTORMS
INTO CENTRAL ILLINOIS ON MONDAY.

THUNDERSTORM CHANCES WILL INCREASE MARKEDLY ON TUESDAY NIGHT...AS
A COLD FRONT SINKS INTO THE REGION FROM THE NORTHWEST. HEAVY RAIN
WILL BE POSSIBLE...WITH THE POTENTIAL FOR MINOR FLOODING.

STORM CHANCES WILL CONTINUE ON WEDNESDAY AS THE FRONT LINGERS NEAR
SOUTHEAST ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

BARNES

The radar

The Lincoln radar (KILX), 65 km away, was scanning. The volume nearest the first event began at 10:03 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 2 flash flood. Local standard time, as filed.

Lightning, Peoria

When
July 7, 4:05 AM CST
Where
Peoria County, 0.71 mi ESE of West Peoria
Property damage
$15,000
Reported by
Newspaper
Coordinates
40.698, -89.617

Lightning struck an apartment complex near Bradley University setting fire to a third floor apartment ceiling, the attic and the roof. There were no injuries.

Lightning, Champaign

When
July 7, 5:00 AM CST
Where
Champaign County, 0.51 mi S of Pesotum
Property damage
$25,000
Reported by
Newspaper
Coordinates
39.913, -88.270

Lightning struck a garage in Pesotum and set it ablaze. The garage and its contents were destroyed.

Flash Flood, Moultrie

When
July 7, 5:30 AM CST to 10:30 AM CST
Where
Moultrie County, 0.82 mi NW of Lake City to 1.16 mi NNW of Lake City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.758, -88.731

High water flowing across IL Route 32 between the town of Lake City and US-36.

Flash Flood, Piatt

When
July 7, 5:55 AM CST to 10:55 AM CST
Where
Piatt County, 0.41 mi W of La Place to 0.45 mi SW of La Place
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.801, -88.728

Six to eight inches of water was flowing across IL Route 32 between the town of LaPlace and US-36.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127697, 127699, 126835, 126834.